Iowa, 2025

Damaging Winds in Iowa, August 9, 2025

August 9, 2025 · NWS OAX · 4 events in 3 counties and zones

A powerful thunderstorm, characterized by a broad swath of destructive winds, swept across eastern Nebraska and western Iowa on the morning of August 9, 2025. The event was responsible for one fatality and seven injuries, as well as widespread property and tree damage.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OAX wrote it up.

A powerful thunderstorm, characterized by a broad swath of destructive winds, swept across eastern Nebraska and western Iowa on the morning of August 9, 2025. The event was responsible for one fatality and seven injuries, as well as widespread property and tree damage. This devastating storm was spawned by a large low-pressure system moving across the northern Great Plains. A trailing front and a strong low-level jet stream, a ribbon of fast-moving air just above the surface, funneled a significant amount of moisture into the area. This created extremely unstable atmospheric conditions that, along with a setup favoring strong downbursts, led to the widespread and damaging winds.

The event began in Saline County, Nebraska, at approximately 3:25 AM CST with numerous reports of high wind gusts and damage. An emergency manager in Friend measured an 84 mph wind gust and reported trees down, power outages, and roof damage. In Seward County, an 82 mph gust was measured by a public weather station 3 miles south-southwest of Seward. At 3:55 AM CST an NWS employee reported large trees down and a shed roof torn off 4 miles south-southwest of Garland.

As the thunderstorm moved into Lancaster County, it produced the highest wind gust of the event at 4:22 AM CST, when the Lincoln Airport (KLNK) ASOS station recorded a 91 mph wind gust. Reports from law enforcement at 4:15 AM CST detailed substantial roof damage to two buildings 3 miles south-southwest of Lincoln. An emergency manager reported an overturned camper at 4:00 AM CST 4 miles north-northwest of Malcolm, which resulted in five injuries, with two people transported to the hospital.

A tragic incident occurred in Douglas County at 4:55 AM CST when a very large, two-foot diameter tree was uprooted and fell onto a vehicle 3 miles east-southeast of Yutan, resulting in one fatality and one injury. An NWS employee estimated an 80 mph gust 4 miles north of Gretna at 4:54 AM CST. The powerful winds extended into Washington County where emergency management reported a large tree fell on a camper 4 miles northeast of Blair, injuring two occupants. A public weather station 1 mile south-southeast of Blair measured an 86 mph gust, and a report from the same location detailed a building roof collapse at 5:26 AM CST.

As the squall line moved into western Iowa, it continued to produce significant winds and damage. At 5:35 AM CST, the KTQE ASOS station 2 miles east-southeast of Tekamah in Burt County measured a 69 mph gust. At 5:43 AM CST, two public weather stations in Missouri Valley, Harrison County, measured a 76 mph gust, and reports from Mondamin and Pisgah indicated a large uprooted tree and snapped power poles and trees. A public weather station 3 miles south-southwest of Blencoe in Monona County measured a 73 mph gust at 5:45 AM CST. The final report came from Shelby County, where law enforcement noted a barn was blown down and trees were damaged 2 miles north of Defiance at 6:05 AM CST.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before the first event at Aug 9, 1:26 AM CST, 3 hours 56 minutes earlier. Its key messages:

  • A few strong to severe thunderstorms are be possible this morning, with damaging winds and hail being the primary concern.
  • Cooler this though Monday, with periodic rain chances.
  • Increasing chances for localized flooding and some severe weather are possible, mainly in southeast Nebraska and southwest Iowa with a Flood Watch in place tonight through early Monday.
  • Temperatures begin to turn warmer once again for the latter half of next week.
Area forecast discussion, Aug 9, 1:26 AM CST, 3 hours 56 minutes before
Area Forecast Discussion
National Weather Service Omaha/Valley NE
226 AM CDT Sat Aug 9 2025

.KEY MESSAGES...

- A few strong to severe thunderstorms are be possible this
  morning, with damaging winds and hail being the primary
  concern.

- Cooler this though Monday, with periodic rain chances.

- Increasing chances for localized flooding and some severe
  weather are possible, mainly in southeast Nebraska and
  southwest Iowa with a Flood Watch in place tonight through
  early Monday.

- Temperatures begin to turn warmer once again for the latter
  half of next week.

&&

.DISCUSSION...
Issued at 224 AM CDT Sat Aug 9 2025

An early forecast discussion is needed with the anticipated increase
in activity later in the wee hours of the morning, mostly
concerning severe potential from 3 AM through mid-morning.

Today through Monday:

Water vapor imagery early this morning features a seasonably strong
trough/cutoff low traversing the US/Canada border and Northern Great
Plains, with its eastern interface curving southwestward across west-
central Nebraska and into southern Wyoming. Convection is beginning
to take hold north of the effective surface low situated over
southeast Colorado, rooted at 650 mb. A steady nocturnal low level
jet is pointed parallel to a surface front that extends form the
surface low through north-centra Kansas and across eastern Nebraska,
the latter being the starting point for impressive pooled surface
moisture that extends into western Iowa and points northeast. The
increased moisture has helped bolster instability values, with
the 00z KOAX sounding showing 6600 J/kg of surface-based CAPE --
bolstered by see 500-700 mb lapse rates. While the surface
moisture is quite high, the general lower level moisture profile
is somewhat dry, especially above 850 mb, resulting in 1500
J/kg of DCAPE. Storms that are getting themselves together to
the southwest could organize enough to keep churning along the
pooled moisture and realize the abundant instability to the
point of becoming severe. Strong downbursts would likely be
aided by the present LLJ, with CAMs pointing towards potent wind
gusts that could exceed 70-80 mph if all breaks right
(particularly the HRRR in regards to the gust output). In
addition to the strong winds, the seasonably high effective
shear of 30 kts paired with the steep lapse rates adds damaging
hail to the mix as well, which could reach 2" in diameter or
slightly higher.

The general timing for those storms moving into eastern
Nebraska continues to be between 4-5 AM, with further confidence
in timing expected once they gather a head of steam to the
southwest. By 6 to 7 AM, the strongest cluster of storms is
expected to pass near the Omaha and Lincoln Metro areas,
potentially moving along a line from Hastings to Harlan before
exiting to the northeast closer to 8-9 AM. Areas outside of that
main line will likely see lesser winds put out by the main
cluster, but at lower speeds compared to the main path. By noon,
the bulk of the morning storm activity is expected to have
exited to the east of the area in to central Iowa, with a few
scattered showers being triggered by weak mid/upper shortwave
impulses that could result in light rain and a rumble of thunder
or two. After 7 PM, storm chances ramp up once again into the
overnight hours as the now stalled out front across northeastern
Kansas sees the low-level jet begin to nose just to the north
of it, overspreading a line of storms across southeastern
Nebraska into southern Iowa. Modeled PWAT values are well into
the 1.75-2.00" range, with the persistent forcing on the nose
of the jet increasing the likelihood of the high rainfall rates
and longer residence times for storms to overlap and result in
flooding into the overnight hours. With that in mind, we've gone
ahead and issued a Flood Watch for extreme southeast Nebraska
that lingers into early Monday.

Sunday and Monday see the continuation of the heavy rainfall
chances, with some breaks expected as overnight low level jet nosing
drifts away Sunday morning before additional mid/upper support
arrives in the form of the base of the trough/main jet streak
Sunday evening. Total rainfall amounts of 1-3 inches are
possible across southeast Nebraska and near the IA/MO border,
with some areas potentially seeing 4-5 inches if strong storms
can train over the same areas. A sharp cutoff will keep most of
the area to the north from seeing much above a quarter of an
inch of rainfall. Highs will generally hang in the 80s, making
for a pretty good weekend if you can dodge the rain to the
south.

Tuesday and Beyond:

Tuesday through the remaining forecast will see the mid/upper
pattern become increasingly influence by zonal flow as the lingering
system is swept out, followed by building mid/upper heights centered
over the lower Mississippi Valley. We'll see lower rain chances
compared to the early forecast, but not quite zero as shortwaves
eject into the High Plains and try to push some convective debris
into the forecast area. One better bet to make is increasing chances
for heat after Wednesday, though some edge may be take off of it if
winds become more southwesterly as we find ourselves on the western
edge of the ridge (rather than the eastern/northeastern edge that
we've been along for the previous heat waves this summer).

&&

.AVIATION /06Z TAFS THROUGH 06Z SUNDAY/...
Issued at 1154 PM CDT Fri Aug 8 2025

Low level wind shear at OMA and LNK to begin the period, but
should taper off quickly with winds becoming northerly behind a
front. Guidance has trended toward increased storm chances along
the front overnight into early Saturday, but still some
questions on timing and strength at the TAF sites. Latest
guidance suggests the highest potential for 40-50+ kt winds
will slide between OFK and OMA/LNK, but will need to keep a
close eye on that potential. Once storms exit, expect lingering
3000-5000 ft clouds with northeast winds just under 10 kts.
There will be additional storm chances by late
afternoon/evening, but confidence is low on coverage and
location of those.

&&

.OAX WATCHES/WARNINGS/ADVISORIES...
NE...Flood Watch from this evening through late Sunday night for
     NEZ091>093.
IA...None.

&&

DISCUSSION...Petersen
AVIATION...CA
Hazardous weather outlook, Aug 9, 1:32 AM CST, 3 hours 50 minutes before
Hazardous Weather Outlook
National Weather Service Omaha/Valley NE
232 AM CDT Sat Aug 9 2025

IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-092145-
Monona-Harrison-Shelby-Pottawattamie-Mills-Montgomery-Fremont-
Page-Knox-Cedar-Thurston-Antelope-Pierce-Wayne-Boone-Madison-
Stanton-Cuming-Burt-Platte-Colfax-Dodge-Washington-Butler-
Saunders-Douglas-Sarpy-Seward-Lancaster-Cass-Otoe-Saline-
Jefferson-Gage-Johnson-Nemaha-Pawnee-Richardson-
232 AM CDT Sat Aug 9 2025

This Hazardous Weather Outlook is for portions of southwest
Iowa...west central Iowa...east central Nebraska...northeast
Nebraska and southeast Nebraska.

.DAY ONE...Tonight and Saturday

A few strong to severe storms remain possible through 8 AM,
mainly along and north of I-80. The primary hazards are locally
heavy rain, hail, and damaging wind gusts, and.

.DAYS TWO THROUGH SEVEN...Saturday night through Friday

The potential for isolated severe weather and flooding rainfall
will continue this weekend, mainly in southeast Nebraska and
southwest Iowa. A Flood Watch is in place this evening through
early Monday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected, but severe reports wind damage
and hail will be appreciated.

In the hours before

Local storm report, Aug 9, 5:11 AM CST, 11 minutes before
Preliminary Local Storm Report
National Weather Service Omaha/Valley NE
611 AM CDT Sat Aug 9 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0555 AM     Tstm Wnd Gst     1 NE Chalco             41.20N 96.12W
08/09/2025  M58 MPH          Douglas            NE   AWOS

            AWOS station KMLE Millard Airport.

&&

Thies
Local storm report, Aug 9, 5:13 AM CST, 9 minutes before
Preliminary Local Storm Report
National Weather Service Omaha/Valley NE
613 AM CDT Sat Aug 9 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0600 AM     Tstm Wnd Gst     4 ENE Elkhorn           41.31N 96.17W
08/09/2025  M62 MPH          Douglas            NE   Public

            measured by public weather station near
            168th and Fort St.

&&

Thies
Local storm report, Aug 9, 5:14 AM CST, 8 minutes before
Preliminary Local Storm Report
National Weather Service Omaha/Valley NE
614 AM CDT Sat Aug 9 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0601 AM     Tstm Wnd Gst     2 S Washington          41.38N 96.21W
08/09/2025  M65 MPH          Douglas            NE   Public

            measured by public weather station.

&&

Thies
Local storm report, Aug 9, 5:15 AM CST, 7 minutes before
Preliminary Local Storm Report
National Weather Service Omaha/Valley NE
615 AM CDT Sat Aug 9 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0608 AM     Tstm Wnd Gst     6 SSE Fort Calhoun      41.37N 96.00W
08/09/2025  M62 MPH          Douglas            NE   Public

            measured by public weather station just east
            of the north Omaha Airport.

&&

Thies
Local storm report, Aug 9, 5:16 AM CST, 6 minutes before
Preliminary Local Storm Report
National Weather Service Omaha/Valley NE
616 AM CDT Sat Aug 9 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0550 AM     Tstm Wnd Gst     3 E Kennard             41.47N 96.14W
08/09/2025  M65 MPH          Washington         NE   Public

            measured by public weather station.

&&

Thies
Local storm report, Aug 9, 5:22 AM CST, 0 minutes before
Preliminary Local Storm Report
National Weather Service Omaha/Valley NE
622 AM CDT Sat Aug 9 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0611 AM     Tstm Wnd Gst     4 SE Bennington         41.33N 96.09W
08/09/2025  M65 MPH          Douglas            NE   Public

            measured by a personal weather station near
            114th and State.

&&

Thies

The radar

The Omaha radar (KOAX), 45 km away, was scanning. The volume nearest the first event began at 11:23 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Harrison

When
August 9, 5:22 AM CST to 5:46 AM CST
Where
Harrison County, 1.51 mi WNW of Missouri Vly Arpt to 6.12 mi WSW of Dunlap
Measured
87 kt (100 mph) estimated gust
Reported by
Public
Coordinates
41.537, -95.908

A damaging wind event tracked across Harrison County, Iowa, during the morning of August 9th, 2025. The storm swept across the county, producing a number of strong measured wind gusts, peaking at 76 miles per hour in Missouri Valley. Other significant measured gusts were 66 miles per hour, also in Missouri Valley, and 64 miles per hour 5 miles west-northwest of Persia.

The severity of the storm was highlighted by two reports of wind damage with significantly higher estimated wind speeds. The highest estimated wind gust of 100 miles per hour was reported in Pisgah, where public reports confirmed several trees down and a snapped power pole. An estimated 90 miles per hour gust was also reported in Mondamin, resulting in a large uprooted tree.

Thunderstorm Wind, Monona

When
August 9, 5:45 AM CST
Where
Monona County, 2.95 mi SSW of Blencoe
Measured
63 kt (72 mph) measured gust
Reported by
Public
Coordinates
41.890, -96.100

Personal weather station measured wind gust of 73 mph.

Thunderstorm Wind, Monona

When
August 9, 6:05 AM CST
Where
Monona County, 2.14 mi NNW of Ute
Measured
78 kt (90 mph) estimated gust
Reported by
Law Enforcement
Coordinates
42.080, -95.710

Law enforcement report of trees blown down. Winds gusted to an estimated 90 mph.

Thunderstorm Wind, Shelby

When
August 9, 6:05 AM CST
Where
Shelby County, 1.38 mi N of Defiance
Measured
83 kt (96 mph) estimated gust
Reported by
Law Enforcement
Coordinates
41.850, -95.350

Law enforcement report of a barn blown down and damage to trees. Winds gusted to an estimated 90-100 mph.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2025Every state in 2025This day in weather historyWarnings in Iowa, August 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1290170, 1286428, 1286425, 1286426.